Kansas, 2008

Hail in Kansas, June 28, 2008

June 28, 2008 · NWS GLD · 1 event in 1 county or zone

During the early morning hours, a severe thunderstorm developed over Gove County and produced quarter size hail which covered the ground in the town of Park, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early morning hours, a severe thunderstorm developed over Gove County and produced quarter size hail which covered the ground in the town of Park, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 11:00 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 11:00 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT FRI JUN 27 2008

.DISCUSSION...

TONIGHT-SATURDAY NIGHT...AN UPPER LOW PRESSURE CENTER CURRENTLY
NEAR THE CANADA/NORTH DAKOTA BORDER WILL CONTINUE MOVING SOUTHEAST
AND BY 00Z SUNDAY BE LOCATED OVER THE GREAT LAKES. COLD FRONT HAS
ALREADY PUSHED THROUGH THE AREA WITH HIGH PRESSURE AND LIGHT NORTH
TO NORTHEAST WINDS EXPECTED TONIGHT. FOR SATURDAY NORTH TO
NORTHEAST WINDS WILL PICK UP A BIT DURING THE AFTERNOON WITH
PERHAPS SOME GUSTS TO 20 MPH. AM EXPECTING AT LEAST ISOLATED
THUNDERSTORMS OVER FAR EASTERN COLORADO AND PERHAPS GREELEY COUNTY
KS TONIGHT AS CONVECTIVE INHIBITION IS WEAKENED AND AN UPPER LEVEL
DISTURBANCE WITH PLENTY OF LOW AND MID LEVEL MOISTURE/UPPER JET
DIVERGENCE AND MID LEVEL FRONTOGENESIS MOVES IN FROM THE
NORTHWEST. MID LEVEL LAPSE RATES ARENT VERY IMPRESSIVE SUGGESTING
LIMITED SEVERE POSSIBILITY. WILL KEEP POPS ACROSS THE SOUTHWEST
2/3 OF THE AREA TONIGHT AND BUMP THEM TO LOW CHANCE CATEGORY ALONG
AN IDALIA CO TO GOODLAND AND GOVE KS LINE AFTER MIDNIGHT WHERE
ABOVE MENTIONED FEATURES AND INCREASING 700 THETA-E CONVERGENCE
OVERLAY EACH OTHER. WILL ALSO INSERT SLIGHT CHANCE POPS FOR SHOWERS
OVER ALL BUT THE NORTHEAST AND EASTERN PARTS OF THE AREA THROUGH
18Z THEN SHIFT PRECIP AREA FURTHER SOUTHWEST THROUGH 00Z AS MID
LEVEL DRY SLOT WORKS INTO MUCH OF THE AREA FROM THE
NORTHWEST...CUTTING OFF ANY PRECIP POTENTIAL. NO PRECIP SATURDAY
NIGHT AS ALL THE DEEPER MOISTURE AND LIFT IS TO OUR SOUTHWEST.
AFTERNOON TEMPERATURES WILL WARM INTO THE LOW TO MID
80S...POSSIBLY HAMPERED A BIT BY CLOUD COVER IN THE MORNING.

SUNDAY...FORECAST AREA CAUGHT IN BETWEEN LARGE HIGHLY AMPLIFIED
RIDGE OVER MUCH OF THE WEST AND LOW PRESSURE OVER THE GREAT
LAKES...BASICALLY LITTLE CHANGE ALOFT WHEN COMPARED TO SATURDAY.
THIS STAGNANT PATTERN IS ALSO REFLECTED IN 850 TEMPERATURES WHICH
SUPPORT MID 80S ACROSS THE AREA.

MONDAY...SOME MID LEVEL MOISTURE ROTATES ACROSS THE COLORADO
ROCKIES TOWARD THE FRONT RANGE WHERE AFTERNOON CONVECTION SHOULD
DEVELOP. 0-6KM WINDS ARE VERY NEAR CALM SO LITTLE CHANCE THAT ANY
PRECIP THAT DOES DEVELOP TO OUR WEST MAKES ITS WAY INTO OUR AREA
THROUGH MONDAY NIGHT. WARMING TREND STARTS AS THE RIDGE SLOWLY
BUILDS IN FROM THE WEST AND WILL GO WITH AROUND 90 FOR HIGHS.

TUESDAY-FRIDAY...UPPER RIDGE AXIS BREAKS DOWN A BIT TUESDAY AS IT
APPEARS A DISTURBANCE AT THE PEAK OF THE RIDGE MOVES SOUTHEAST
THROUGH COLORADO INTO TEXAS WHILE ANOTHER MOVES FROM OFF THE WEST
COAST NORTHEAST TOWARD IDAHO. 0-6KM WINDS FROM THE WEST AT UNDER
10 MPH SO ANY FRONT RANGE CONVECTION DOES HAVE A CHANCE AT
REACHING OUR AREA. AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S.

ON WEDNESDAY THE AREA REMAINS IN BETWEEN WEATHER SYSTEMS...ONE
MOVING ON SHORE ACROSS THE WEST AND ANOTHER LIFTING NORTHEAST
ACROSS THE NORTHEAST STATES. MID LEVEL MOISTURE AND 0-6KM WINDS
SUGGEST ANOTHER BATCH OF CONVECTION OVER THE FRONT RANGE WILL
DEVELOP BUT LIGHT STEERING WINDS SHOULD KEEP IT CONFINED TO AREAS
WEST OF US. VERY LITTLE CHANGE IN AFTERNOON TEMPERATURES WITH
READINGS 90-95.

THURSDAY-FRIDAY DONT SHOW A WHOLE LOT OF DIFFERENCE IN THE UPPER
FLOW WITH TROUGHS BOTH TO OUR WEST AND ACROSS THE NORTHEAST PARTS
OF THE COUNTRY. ANOTHER DISTURBANCE MOVES IN FROM THE NORTHWEST
DURING THE AFTERNOON AND EARLY EVENING HOURS SO HAVE ADDED SLIGHT
CHANCE POPS. DIFFERENCES SHOW UP IN THE SURFACE AND 850 FORECASTS
SO FOR NOW HAVE GONE WITH HPC GUIDANCE ON TEMPS WITH READINGS
AROUND 90.

DDT
&&

.AVIATION...
1057 PM MDT FRI JUN 27 2008

FOR THE 06Z TAF...LITTLE CHANGE FROM THE THINKING FROM THE 00Z
TAF. 00Z RUC13/NAM/SREF CONTINUES TO SHOW CONVECTION BREAKING OUT OVER
NORTHWEST KANSAS AROUND 09Z SATURDAY BASED ON WEAK FRONTOGENESIS IN THE
H7-H5 LAYER BUT CONFIDENCE STILL TOO LOW TO INCLUDE. WINDS WILL
PICK UP OUT OF THE NORTH DURING THE LATE MORNING BUT SHOULD BECOME
LIGHT AND VARIABLE AGAIN SHORTLY AFTER SUNSET.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 27, 10:37 AM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT FRI JUN 27 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT FRI JUN 27 2008 /1137 AM CDT FRI JUN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT THIS
AFTERNOON. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER EASTERN
COLORADO AND DRIFT SLOWLY EAST INTO THE TRI-STATE AREA THIS
EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 07:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gove

When
June 28, 1:33 AM CST
Where
Gove County, Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -100.370

Quarter size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101729.